Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 12, 1997, 8:32 PM EDT for Sullivan County, Tennessee. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 1997, 8:32 PM EDT (00:32 UTC)
- Expired
- Apr 12, 1997, 9:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sullivan County, TN
The radar
The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 130034 RRA SVRMRX TNC163-130130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 832 PM EDT SAT APR 12 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SULLIVAN COUNTY AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NEAR GATE CITY IN SCOTT COUNTY VIRGINIA AND HAWKINS COUNTY. THESE STORMS ARE MOVING EAST AT 40 MILES AN HOUR AND HAVE A HISTORY OF PRODUCING LARGE HAIL. RESIDENTS OF KINGSPORT AND BRISTOL SHOULD BE ON THE LOOKOUT FOR THESE THUNDERSTORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS\ QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 8:30 PM EDT, 2 minutes earlier.
Area forecast discussion, Apr 12, 8:30 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 830 PM EDT SAT APR 12 1997 DUE TO STRONG TO SEVERE STORMS...AFD WILL BE SHORT. LINE OF STRONG STORMS WILL EXIT THE AREA BY MIDNIGHT. WOULD SUGGEST UPPING POPS FOR NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA TO CAT UNTIL MIDNIGHT. DH
In the hours before
Local storm report, Apr 12, 7:44 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
734 PM EDT SAT APR 12 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
515 PM NEAR ELGIN TN 0.50 INCH HAIL
04/12/97 SCOTT REPORTED BY SEVERE WEATHER
SPOTTER.
720 PM NE OF NORRIS TNB 0.75 INCH HAIL
04/12/97 ANDERSON REPORTED BY SHERIFFS DEPUTY.
716 PM NORTH OF MAYNARDVILLE TN 0.75 INCH HAIL
04/12/97 UNION REPORTED BY SHERIFFS DEPUTY.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:27 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.